|Ahead of print
Acute necrotizing pancreatitis in a child with recurrent craniopharyngioma after transnasal transsphenoidal surgery
Sharmishtha Pathak1, Priyanka Gupta1, Nirupa Ramakumar1, Rajasekhar Rekapalli2, Gaurav Gupta3
1 Department of Anaesthesia, All India Institute of Medical Sciences (A.I.I.M.S), Rishikesh, Uttarakhand, India
2 Department of Neurosurgery, All India Institute of Medical Sciences (A.I.I.M.S), Rishikesh, Uttarakhand, India
3 Department of Neonatology, JIPMER, Pondicherry, India
|Date of Submission||28-Dec-2020|
|Date of Decision||26-Jan-2021|
|Date of Acceptance||30-Jan-2021|
|Date of Web Publication||19-Jul-2021|
Department of Anaesthesia, A.I.I.M.S., Rishikesh, Uttarakhand.
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Hyperlipemia, steroids, and many drugs have been associated as both a precipitant and a causative factor for acute pancreatitis (AP), among others. However, acute necrotizing pancreatitis is uncommon in children. We present a known case of an 11-year-old girl with craniopharyngioma associated with panhypopituitarism, central diabetes insipidus, and aggressive behavior on multiple drugs. She developed acute necrotizing pancreatitis after trans nasal trans sphenoidal (TNTS) decompression of craniopharyngioma.
Keywords: Complications: acute necrotizing pancreatitis;, drugs: methylphenidate, hyperlipemia, risperidone, and steroids;, surgery: craniopharyngioma, TNTS
| Introduction|| |
Craniopharyngioma is a locally invasive, suprasellar brain tumor. Due to its proximity to the hypothalamic–pituitary axis and optic chiasma, the affected patient may develop several endocrine, metabolic, and vision disturbances. Acute necrotizing pancreatitis is rare in children; however, hyperlipemia, steroids, and some drugs are known to be precipitant factors for AP.
This case report highlights an unusual life-threatening complication in an 11-year-old child with recurrent craniopharyngioma associated with panhypopituitarism who underwent TNTS.
| Case Report|| |
An 11-year-old girl (weight, 39.5kg; height, 135cm), a known case of craniopharyngioma associated with hypopituitarism and central diabetes insipidus, was hospitalized with complaints of vomiting, severe headache, irritability with abusive behavior, and vision loss. Contrast-enhanced MRI of the brain revealed a bilobed cystic lesion of size 28 × 33 × 49mm in the sellar/suprasellar region [Figure 1]. The preoperative examination was unremarkable, except for an abnormal lipid profile (total cholesterol, 236mg/dL; serum triglyceride levels, 637mg/dL; LDL, 137mg/dL) and raised serum alkaline phosphatase (ALP) (597 U/L). Her hormone profile was normal. She was on hormone replacement since the last surgery (T. Hydrocortisone 2.5mg thrice daily, T. Desmopressin 0.1mg, and T. Thyroxine 100 microgram once daily). She was also on T. Risperidone 0.5mg thrice daily, T. Methylphenidate 10mg twice daily for behavioral disorder, and T. Levetiracetam 250mg once daily. Risperidone and methylphenidate were discontinued a day before the surgery, and an additional dose of steroid in the form of intravenous hydrocortisone 50mg on the morning of the surgery was added along with remaining medications.
|Figure 1: MRI brain showing large sellar and suprasellar cystic lesion (craniopharyngioma)|
Click here to view
She was posted for TNTS subtotal excision of the residual tumor and lumbar drain insertion. On the day of the surgery, the patient was wheeled into the operating room; all ASA monitors were attached; a 20G cannula was placed in the right upper limb; and anesthesia was induced with fentanyl, propofol, and vecuronium and maintained with sevoflurane as per institutional protocol. The intraoperative period was uneventful, except for a slight fall in mean arterial pressure (MAP 40–45 mmHg) for about 5–7min due to bleeding from the internal carotid artery, which was controlled by pressure application by the surgeon. This episode of hypotension was treated with fluid bolus (200mL) and Inj mephentermine 9mg in divided doses. Total blood loss was around 1200mL, and one unit packed cells was transfused. The patient was not reversed and was shifted to the intensive care unit for elective ventilation to maintain hemostasis. On postop day-1 (POD 1), the patient was extubated with stable vitals and was conscious, alert, obeying commands, and moving all four limbs. On POD 2, she developed fever, epigastric pain, abdominal distension, and vomiting. Her serum lipase levels and serum amylase levels were raised, being 720 U/L and 258.9 IU/L, respectively. ALP was also raised (955 U/L) with normal serum AST/ALT levels. Total leukocyte count was normal (6717 cell/mm3). The CSF analysis was found to be normal. Contrast-enhanced CT abdomen was done, and it revealed acute necrotizing pancreatitis [Figure 2] with M-CTSI (modified-CT severity index) of 6/10.
|Figure 2: Pancreas is bulky in the tail region and shows ill-defined hypoenhancing areas within (yellow arrow). There is diffuse peripancreatic, mesenteric and mild perinephric fat stranding, suggestive of acute necrotizing pancreatitis (M-CTSI-6/10)|
Click here to view
Due to acute respiratory distress and abdominal distension, she was intubated and put on ventilator support. Serial ABGs showed metabolic acidosis [Table 1], which was treated with bicarbonate infusion. Hormonal replacement therapy was given as per endocrinology advice. The patient suffered cardiac arrest on POD 5, and she was revived and started on inotropes; however, her hemodynamics did not improve despite increasing ionotropic support and she deteriorated to E1VTM1 with absent brainstem reflexes and ultimately succumbed.
| Discussion|| |
Acute necrotizing pancreatitis is well described in adults. However, there is paucity of literature on acute necrotizing pancreatitis in children. Necrotizing pancreatitis has been reported in children with Valproate, L-asparginase, mycoplasma pneumoniae, and Crohn’s disease., It is difficult to point out a single cause in this child, as the child was on multiple medications and was exposed to anesthesia and surgery. The predisposing risk factors present in our patient included hypertriglyceridemia, hyperlipemia, drugs (risperidone and methylphenidate), and possible intraoperative ischemia.
Hypertriglyceridemia is a rare cause, contributing to AP in up to 7% of cases. Most of the studies describe that triglyceride levels >1000mg/L are required to cause severe and symptomatic pancreatitis., Although our patient’s TG level was 637mg/dL preoperatively, which reduced to 151mg/dl on POD 4, most likely due to the stopping of medications (methylphenidate and risperidone), it can still act as a precipitant for the same and cannot be ruled out as one of the causative factors for AP.
Intraoperative hemodynamic instability due to ICA injury could have led to splanchnic hypoperfusion predisposing to AP. Another contributing factor could have been the multiple drugs that the patient was on. In a systematic review on drug-induced pancreatitis (DIP) done in April 2020, risperidone and hydrocortisone were identified as class 1b drugs for DIP. Artul et al. reported a case of severe relapsing pancreatitis within three weeks of starting treatment with methylphenidate due to attention-deficit hyperactivity disorder. A study by the Food and Drug Administration depicted a prevalence of 0.91% of pancreatitis among the patients who reported any source of adverse effect when taking levetiracetam. Most of them were within one month of use. Among the anesthetic drugs used, propofol has been found to be notorious for causing AP, especially in the pediatric age group, but in our case it was used only for induction (2mg/kg dose) and this dose is unlikely to cause necrotizing pancreatitis. However, AP has been reported with single-dose propofol in children with hypertriglyceridemia.
This report brings forth the need to also monitor the lipid profile of patients operated for craniopharyngioma along with the strict risk stratification of medication administered to them, as it can help in earlier correction and prevention of AP and its life-threatening complication in such patients.
Financial support and sponsorship
There is no financial support provided for the research work contained in this article.
Conflicts of interest
There are no conflicts of interest.
| References|| |
Garnett MR, Puget S, Grill J, Sainte-Rose C. Craniopharyngioma. Orphanet J Rare Dis 2007;2:18.
Pohl JF, Uc A. Paediatric pancreatitis. Curr Opin Gastroenterol 2015;31:380-6.
Vepakomma D. Pediatric pancreatitis: outcomes and current understanding. J Indian Assoc Pediatr Surg 2020;25:22-7.
] [Full text]
Bălănescu NR, Topor L, Ulici A, Djendov FB. Acute pancreatitis secondary to hyperlipidemia in an 11-year-old girl: a case report and review of literature. J Med Life 2013;6:2-6.
Valaiyapathi B, Sunil B, Ashraf AP. Approach to hypertriglyceridemia in the pediatric population. Pediatr Rev 2017;38:424-34.
DeBanto JR, Goday PS, Pedroso MR, Iftikhar R, Fazel A, Nayyar S, et al
; Midwest Multicenter Pancreatic Study Group. Acute pancreatitis in children. Am J Gastroenterol 2002;97:1726-31.
Artul S, Artoul F, Habib G, Nseir W, Bisharat B, Nijim Y. Severe recurrent pancreatitis in a child with ADHD after starting treatment with methylphenidate (ritalin). Case Rep Gastrointest Med 2014;2014:319162.
Almeida DM, Jean MR, Chystsiakova A, Monahan E, Oliveira SB, Monteiro IM. Levetiracetam-associated acute pancreatitis in an adolescent with autism: a case report. Pancreas 2013;42:177-8.
Bustamante SE, Appachi E. Acute pancreatitis after anesthesia with propofol in a child with glycogen storage disease type IA. Paediatr Anaesth 2006;16:680-3.
[Figure 1], [Figure 2]